Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 22, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 3, 2019, 5:25 PM EDT for Antrim County, Charlevoix County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2019, 5:25 PM EDT (21:25 UTC)
- Expired
- Sep 3, 2019, 6:08 PM EDT
- In force
- 43 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Antrim County, MI, Charlevoix County, MI
The radar
The NCL Michigan radar (KAPX), 45 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 443 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
524
WUUS53 KAPX 032125
SVRAPX
MIC009-029-032230-
/O.NEW.KAPX.SV.W.0022.190903T2125Z-190903T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
525 PM EDT Tue Sep 3 2019
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Antrim County in northern Michigan...
Southeastern Charlevoix County in northern Michigan...
* Until 630 PM EDT.
* At 524 PM EDT, a severe thunderstorm was located over Torch Lake,
or 7 miles northwest of Bellaire, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
East Jordan, Mancelona, Bellaire, Torch Lake, Central Lake, Boyne
Falls, Clam River, Kewadin, Alba, Jordan Township, Warner Township
and Lake Bellaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4501 8544 4502 8542 4512 8542 4522 8486
4486 8485 4493 8544
TIME...MOT...LOC 2124Z 266DEG 46KT 4503 8534
HAIL...<.75IN
WIND...60MPH
$$
JSL3 follow-up statements
715
WWUS53 KAPX 032138
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
538 PM EDT Tue Sep 3 2019
MIC009-029-032230-
/O.CON.KAPX.SV.W.0022.000000T0000Z-190903T2230Z/
Antrim MI-Charlevoix MI-
538 PM EDT Tue Sep 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR ANTRIM AND SOUTHEASTERN CHARLEVOIX COUNTIES...
At 537 PM EDT, a severe thunderstorm was located near Jordan
Township, or 7 miles northeast of Bellaire, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
East Jordan, Mancelona, Bellaire, Torch Lake, Central Lake, Boyne
Falls, Clam River, Kewadin, Alba, Jordan Township, Warner Township
and Lake Bellaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4501 8544 4502 8542 4512 8542 4522 8486
4486 8485 4493 8544
TIME...MOT...LOC 2137Z 266DEG 46KT 4504 8509
HAIL...<.75IN
WIND...60MPH
$$
JSL882 WWUS53 KAPX 032152 SVSAPX Severe Weather Statement National Weather Service Gaylord MI 552 PM EDT Tue Sep 3 2019 MIC009-029-032230- /O.CON.KAPX.SV.W.0022.000000T0000Z-190903T2230Z/ Antrim MI-Charlevoix MI- 552 PM EDT Tue Sep 3 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR EASTERN ANTRIM AND SOUTHERN CHARLEVOIX COUNTIES... At 552 PM EDT, a severe thunderstorm was located over Elmira, or 7 miles west of Gaylord, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Boyne Falls, Jordan Township, Warner Township and Alba. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4513 8507 4518 8486 4486 8485 4492 8508 TIME...MOT...LOC 2152Z 266DEG 46KT 4505 8483 HAIL...<.75IN WIND...60MPH $$ JSL
111
WWUS53 KAPX 032208
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
608 PM EDT Tue Sep 3 2019
MIC009-029-032218-
/O.CAN.KAPX.SV.W.0022.000000T0000Z-190903T2230Z/
Antrim MI-Charlevoix MI-
608 PM EDT Tue Sep 3 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ANTRIM AND SOUTHERN
CHARLEVOIX COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4513 8507 4518 8486 4486 8485 4492 8508
TIME...MOT...LOC 2205Z 266DEG 46KT 4506 8454
$$
JSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:58 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 3, 3:58 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
358 PM EDT Tue Sep 3 2019
.NEAR TERM...(Through Tonight)
Issued at 311 PM EDT Tue Sep 3 2019
...Breezy Evening Diminishing Overnight...
High Impact Weather Potential...Thunderstorms sure, but severe
weather, well there's a chance.
Pattern Synopsis/Forecast...Sfc low over W Upper This afternoon,
with a warm front over N lower and a cold front along the Lake
Michigan shoreline of Wisconsin. The last of the warm front
thunderstorms is making its way out of E Upper near ANJ, at the
moment with showers trailing across the warm sector. Thunderstorms
are beginning to break out along the cold front along the
Wisconsin shoreline. These showers and thunderstorms will move
across Lake Michigan and into portions of NW Lower and cross the
forecast area, between 00z and 03z/Wed. Winds will remain gusty
this afternoon, and then veer NW and remain gusty until about
06z/Wed, when the winds will diminish overnight.
850 mb temperatures will cool overnight to around +5C with 850 mb
moisture, will expect another round of rain showers, as the LE
rain machine gets going for a short period of time.
Primary Forecast Concerns...Severe potential for the rest of the
afternoon and early evening. 18z/Tue upper air release (in support
of Dorian) showing sfc based CAPE around 750J/kg, while the KGRB
is around 2500 J/kg. The main difference is the cloud cover is
still sticking into most of NW/NC lower attm. Latest satellite
images showing clearing line begin to move in from Lake Michigan.
Looking at the more conservative MLCAPE here it is 76J/kg, while
while GRB is 1000J/KG. So the main issue will be if the clouds
continue to move east, while the sunshine destabilize the boundary
layer enough to get anything going. HRRR (18z) is showing that by
21z showers and thunderstorms should make it across the region,
from Wisconsin, and with the LFQ of the500 mb Jet over us, will
have to watch. but thinking that most of the region will have
general thunder as the cloud cover continues to keep the boundary
from destabilizing to its potential.
&&
.SHORT TERM...(Wednesday through Friday)
Issued at 311 PM EDT Tue Sep 3 2019
...Cooler Wednesday; chances for showers Friday...
High Impact Weather...None is expected.
Primary Forecast Concerns...Pops early Wed and Thu night/Fri.
Much cooler and drier air continues to advect in Wednesday. Over
lake instability (the difference between 850 mb and lake
temperatures is in the mid teens) would normally be sufficient for
lake effect but this will be offset by the drier air (850-700 mb
relative humidity falling from about 50 percent at 12z to 25 percent
at 15z). The drier air should win out here squelching any lake
effect rain bands in the morning (slight chance pops through 15z).
High pressure then builds in Wednesday afternoon and holds through
the day Thursday yielding rain free conditions. An upper level
trough and associated surface cold front will then bring chances for
showers Thursday night into Friday.
Temperatures will be several degrees below normal Wednesday before
rebounding to close to normal Thursday and Friday.
&&
.LONG TERM...(Friday night through Tuesday)
Issued at 311 PM EDT Tue Sep 3 2019
...Cool over the weekend then moderating temperatures...
High Impact Weather...None is expected.
West northwest flow aloft is expected to lead to cool but
precipitation free conditions this weekend. Increasing warm air
advection should then lead to moderating temperatures and chances
for showers early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 148 PM EDT Tue Sep 3 2019
Morning convection is leaving the area, with clouds thinning out
over most of the forecast area, for a time this afternoon.
However, MVFR CIGs are on the return as a cold front, currently in
Wisconsin, will push into lower Michigan this evening. This front
is expected to produce more showers and thunderstorms into the
evening. Any rain is expected to have VFR to MVFR VSBYs until the
rain ends later tonight.
High pressure will then begin to build into the region, and dry
out the region a bit. However, as the cold air moves in by
Wednesday morning, there is chance for lake effect rain. The rain
would mainly affect MBL/TVC/PLN as the winds turn NW. However, by
Wednesday late morning, the Lake effect may be down the high moves
into Michigan and dries things out.
&&
.MARINE...
Issued at 311 PM EDT Tue Sep 3 2019
tonight through Thursday...Wind will continue to be at gale
force into the evening, as the cold front in Wisconsin crosses
Lake Michigan, and Whitefish Bay. Winds will diminish to 10-15
knots after 06z/Wed. Lake Huron may take a little longer. High
pressure then builds into the region and wind continue to be
variable at less than 10 knots over most of the region.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ016-
020-021-025-031-088-095-096-099.
LAKESHORE FLOOD ADVISORY until 8 PM EDT this evening for MIZ016-
020-021-025-031-088-095-096-099.
LH...GALE WARNING until 8 PM EDT this evening for LHZ345>349.
LM...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for LMZ346.
LAKESHORE FLOOD ADVISORY until 8 PM EDT this evening for LMZ346.
GALE WARNING until 8 PM EDT this evening for LMZ323-341-342-
344>346.
LS...GALE WARNING until 8 PM EDT this evening for LSZ321-322.
&&
NEAR TERM...JL
SHORT TERM...AS
LONG TERM...AS
AVIATION...JL
MARINE...JLHazardous weather outlook, Sep 3, 4:14 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 414 PM EDT Tue Sep 3 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-041000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix- 414 PM EDT Tue Sep 3 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Severe storms are possible, early this evening across northern Lower Michigan. Large hail and damaging winds are the primary threats. However, an isolated tornado is also possible. Gale force wind gusts are expected on the Great Lakes. Please see the latest nearshore forecast for details. Lakeshore flooding and hazardous beach conditions are also expected today, especially along the Lake Michigan shoreline of Mackinac County west of the Mackinac Bridge. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Sep 3, 1:03 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
103 PM EDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN BOYNE CITY 45.18N 84.96W
09/03/2019 M1.24 INCH CHARLEVOIX MI SPOTTER
6 HOUR TOTAL.
&&
ASULLIVALocal storm report, Sep 3, 1:13 PM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
113 PM EDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM HEAVY RAIN 1 E CLEAR LAKE STATE PA 45.15N 84.19W
09/03/2019 M1.19 INCH MONTMORENCY MI MESONET
MESONET STATION ATAM4 ATLANTA.
1154 AM HEAVY RAIN 6 S CATHRO 45.07N 83.57W
09/03/2019 M1.09 INCH ALPENA MI ASOS
ASOS STATION KAPN ALPENA - PHELPS COLLINS
FIELD.
1218 PM HEAVY RAIN 2 SSW GRAWN 44.64N 85.69W
09/03/2019 M1.03 INCH GRAND TRAVERSE MI MESONET
MESONET STATION AV223 GRAWN.
1045 AM HEAVY RAIN 1 N CLARION 45.30N 84.90W
09/03/2019 M1.02 INCH EMMET MI MESONET
MESONET STATION EW3521 HARBOR SPRINGS.
&&Local storm report, Sep 3, 2:56 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
256 PM EDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HEAVY RAIN 2.5 S ATLANTA 44.96N 84.15W
09/03/2019 M2.25 INCH MONTMORENCY MI TRAINED SPOTTER
TOTAL ACCUMULATION SINCE LAST NIGHT.
&&
FEFLocal storm report, Sep 3, 4:02 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
402 PM EDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM NON-TSTM WND GST 1 NNE LELAND 45.02N 85.76W
09/03/2019 M48 MPH LMZ344 MI MESONET
MESONET STATION XLEL LELAND HARBOR.
0149 PM NON-TSTM WND GST 1 SW FRANKFORT 44.63N 86.25W
09/03/2019 M46 MPH LMZ346 MI MESONET
MESONET STATION XFLT FRANKFORT LIGHT.
0221 PM NON-TSTM WND GST 1 ESE ROSCOMMON COUNTY 44.35N 84.67W
09/03/2019 M45 MPH ROSCOMMON MI ASOS
ASOS STATION KHTL HOUGHTON LAKE - ROSCOMMON
COUNTY AIRPORT.
0315 PM NON-TSTM WND GST 7 NNE NORTHPORT 45.21N 85.55W
09/03/2019 M40 MPH LMZ344 MI MESONET
MESONET STATION GTLM4 6 NE NORTHPORT.
&&Local storm report, Sep 3, 4:46 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
446 PM EDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 5 ENE ELMIRA 45.10N 84.76W
09/03/2019 E1.40 INCH OTSEGO MI PUBLIC
&&
JSLLocal storm report, Sep 3, 5:12 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
512 PM EDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG LELAND 45.02N 85.77W
09/03/2019 LEELANAU MI LAW ENFORCEMENT
SEVERAL TREES DOWN NEAR LELAND.
&&
GILLENThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 4:32 AM EDT | Special Weather Statement | APX | Benzie, Grand Traverse, Manistee, Wexford | 43 min |
| Sep 3, 4:49 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 26 min |
| Sep 3, 5:04 PM EDT | Special Marine Warning | APX | 41 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.